Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 30, 2016, 7:09 PM CDT for Labette County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2016, 7:09 PM CDT (00:09 UTC)
- Expired
- Mar 30, 2016, 7:48 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880
WUUS53 KICT 310009
SVRICT
KSC099-310115-
/O.NEW.KICT.SV.W.0011.160331T0009Z-160331T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT WED MAR 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LABETTE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 815 PM CDT
* AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
COFFEYVILLE...MOVING NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PARSONS...OSWEGO...CHETOPA...ALTAMONT...EDNA...MOUND VALLEY...BARTLETT...
LABETTE...ANGOLA...BIG HILL LAKE AND DENNIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9552 3731 9552 3738 9532 3738 9508
3700 9507
TIME...MOT...LOC 0008Z 228DEG 40KT 3705 9555
HAIL...1.75IN
WIND...60MPH
$$
JAKUB2 follow-up statements
417
WWUS53 KICT 310017
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT WED MAR 30 2016
KSC099-310115-
/O.CON.KICT.SV.W.0011.000000T0000Z-160331T0115Z/
LABETTE KS-
717 PM CDT WED MAR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR LABETTE COUNTY...
AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF LIBERTY...OR 7 MILES NORTHEAST OF COFFEYVILLE...MOVING NORTHEAST AT
35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PARSONS...OSWEGO...CHETOPA...ALTAMONT...EDNA...MOUND VALLEY...BARTLETT...
LABETTE...ANGOLA...BIG HILL LAKE AND DENNIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3700 9552 3731 9552 3738 9532 3738 9508
3700 9507
TIME...MOT...LOC 0016Z 222DEG 30KT 3710 9551
HAIL...1.75IN
WIND...60MPH
$$
CARUSO407
WWUS53 KICT 310048
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT WED MAR 30 2016
KSC099-310057-
/O.CAN.KICT.SV.W.0011.000000T0000Z-160331T0115Z/
LABETTE KS-
748 PM CDT WED MAR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN KANSAS.
LAT...LON 3700 9552 3731 9552 3738 9532 3738 9508
3700 9507
TIME...MOT...LOC 0047Z 228DEG 40KT 3734 9518
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:31 PM CDT, 38 minutes earlier.
Area forecast discussion, Mar 30, 6:31 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 631 PM CDT WED MAR 30 2016 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 137 PM CDT WED MAR 30 2016 MAIN CONCERN WILL BE SEVERE STORM POTENTIAL OVER SOUTH CENTRAL/SOUTHEAST KS AND TIMING THE ENDING OF THE CONVECTION. CLUSTERS OF PRIMARILY ELEVATED STRONG TO PERHAPS MARGINALLY SEVERE STORMS WILL CONTINUE TO SPREAD NORTHEAST INTO SOUTHEAST KS THROUGH AT LEAST MID AFTERNOON WITH HAIL BEING THE MAIN THREAT. CLEARING/HEATING WILL CONTINUE TO OCCUR JUST WEST OF THIS CONVECTION (PER SATELLITE IMAGERY)...NEAR THE DRYLINE OVER SOUTH-CENTRAL KANSAS/FLINT HILLS THIS AFTERNOON...ALLOWING MLCAPES TO INCREASE TO ~1500-2000 J/KG IN THE 19Z-00Z TIME-FRAME...BEFORE DIMINISHING SOME TOWARD MID EVE. DEEP-LAYER SHEAR WILL CONTINUE TO INCREASE THIS AFTERNOON INTO THIS EVENING TO 45-60 KNOTS OVER EASTERN KS AS THE STRONG MID-UPPER JET STREAK ADVANCES OVER THE REGION FROM THE WEST. FORCING FROM THE MID-UPPER JET STREAK AND SOME DRYLINE CONVERGENCE WILL PROVIDE ASCENT. THIS WILL LIKELY ALLOW FOR A FEW SUPERCELL- TYPE STORMS TO DEVELOP NEAR/JUST EAST OF THE DRYLINE MID-LATE AFTERNOON...ACROSS PART OF SOUTH CENTRAL KS INTO THE FLINT HILLS/SOUTHEAST KS...WITH THE WESTERN EXTENT OF SEVERE WEATHER POSSIBLY ALONG A LINE FROM HILLSBORO...TO WICHITA...TO WELLINGTON. VISIBLE SATELLITE IMAGERY IS ALREADY SHOWING CONVECTIVE UPDRAFTS TRYING TO DEVELOP OVER SOUTH CENTRAL KS/FLINT HILLS. LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER AND DAMAGING WINDS ARE LIKELY WITH ANY OF THESE SURFACE-BASED STORMS. IN ADDITION...LOW-LEVEL HODOGRAPH CURVATURE INCREASES TOWARD 00Z-03Z OVER THE FLINT HILLS/SOUTHEAST KS SUGGESTING A SMALL TORNADO THREAT MAY ALSO BE POSSIBLE. HOWEVER...SLIGHTLY BACKED MID-LEVEL WIND FIELDS MAY PRECLUDE MORE THAN A LOW PROBABILITY OCCURRENCE. STORM MOTIONS (RIGHT-MOVERS) ARE PROJECTED TO BE FAIRLY RAPID TO THE EAST- NORTHEAST AT 40-45 MPH. STORMS SHOULD LINGER THROUGH THE EVENING HOURS OVER SOUTHEAST KS BEFORE SHIFTING EAST OUT OF THE AREA...ALTHOUGH THE SEVERE THREAT SHOULD GRADUALLY DIMINISH TOWARD MID-LATE EVENING AS DIURNALLY MODULATED INSTABILITY DROPS. COOLER/DRIER AIR/MORE SEASONAL AIR WILL PUSH INTO THE REGION BEHIND THE COLD FRONT OVERNIGHT THROUGH THURSDAY. ANOTHER SHORTWAVE WILL DROP SOUTHEASTWARD ACROSS THE NORTHERN PLAINS TO THE MISSOURI VALLEY THURSDAY INTO THURSDAY NIGHT. THIS FEATURE SHOULD BRING SOME MID- LEVEL CLOUDINESS TO THE AREA...AND PERHAPS A BRIEF SPRINKLE OR TWO IN CENTRAL KS THURSDAY AFTERNOON. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 137 PM CDT WED MAR 30 2016 THE LONGWAVE TROUGH WILL SHIFT EAST OF THE AREA THIS WEEKEND...WITH THE FLOW ALOFT BACKING TO MORE NORTHWEST-WESTERLY. THIS WILL ALLOW FOR TEMPERATURES TO GRADUALLY CLIMB BACK ABOVE NORMAL BY SUNDAY/MONDAY. ALTHOUGH A COLD FRONT DROPS SOUTHWARD THROUGH THE REGION MONDAY...LITTLE COOLING IS EXPECTED BEHIND IT AND PRECIPITATION CHANCES LOOK LESS THAN 15% WITH THE FRONTAL PASSAGE SO WILL MAINTAIN DRY FORECAST. MOSTLY CLEAR SKIES ARE SLATED FRIDAY THROUGH MONDAY. THE MEDIUM RANGE MODELS SHOW HIGH UNCERTAINTY WITH THE HANDLING OF AN UPPER TROUGH OVER THE PACIFIC NORTHWEST BEGINNING EARLY NEXT WEEK...AND HOW IT TRANSLATES EASTWARD THROUGH MID-WEEK. THIS MAY RESULT IN A COLD FRONT PASSAGE TUESDAY NIGHT INTO WEDNESDAY WITH PERHAPS SMALL CHANCES OF THUNDERSTORMS. AGAIN...UNCERTAINTY IN PRECIPITATION CHANCES IS HIGH...GIVEN DISPARITIES AMONG THE MEDIUM RANGE GFS...ECMWF...AND SPREAD AMONGST THE GFS ENSEMBLE MEMBERS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 631 PM CDT WED MAR 30 2016 STRONG TO SEVERE CONVECTION WILL REMAIN SCATTERED AHEAD OF A DRY-LINE AND COLD FRONT TONIGHT...MAINLY AFFECTING FAR EASTERN KANSAS. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE COLD FRONT AND CONTINUE INTO THURSDAY. WHILE MAINLY VFR CONDITIONS...SOME TRANSIENT MVFR/IFR IN CONVECTION AT KCNU CAN BE EXPECTED WITH A BRIEF PERIOD OF MVFR STRATOCU BEHIND THE COLD FRONT TONIGHT ACROSS CENTRAL KANSAS. KED && .FIRE WEATHER... ISSUED AT 137 PM CDT WED MAR 30 2016 VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL PERSIST OVER CENTRAL AND SOUTH CENTRAL KS INTO EARLY THIS EVENING BEFORE SUBSIDING DUE TO ABOVE NORMAL TEMPERATURES AND GUSTY WINDS. BREEZY NORTHWEST WINDS THURSDAY AND FRIDAY WILL ALLOW THE GRASSLAND FIRE DANGER INDEX TO REMAIN IN THE VERY HIGH CATEGORY DURING THE AFTERNOON HOURS...MAINLY FOR LOCATIONS WEST OF THE FLINT HILLS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 45 63 37 58 / 10 10 10 0 HUTCHINSON 44 62 33 57 / 10 10 10 0 NEWTON 43 62 36 57 / 10 10 10 0 ELDORADO 44 64 38 57 / 30 10 10 0 WINFIELD-KWLD 43 66 37 59 / 30 10 10 0 RUSSELL 40 60 31 55 / 20 10 10 0 GREAT BEND 39 60 32 56 / 10 10 10 0 SALINA 45 61 34 57 / 20 10 10 0 MCPHERSON 43 61 33 57 / 10 10 10 0 COFFEYVILLE 47 65 39 59 / 60 10 10 0 CHANUTE 47 64 38 58 / 60 10 10 10 IOLA 46 63 37 57 / 60 10 10 10 PARSONS-KPPF 47 65 39 59 / 60 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JMC LONG TERM...JMC AVIATION...KED FIRE WEATHER...JMC
Hazardous weather outlook, Mar 30, 6:56 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 656 PM CDT WED MAR 30 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 656 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE THROUGH MID-EVENING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE GREATEST RISK WILL OCCUR ALONG AND SOUTH OF A YATES CENTER TO ARKANSAS CITY LINE. THE MAIN RISKS WILL BE GOLF BALL SIZED HAIL AND DAMAGING WINDS...THOUGH A BRIEF TORNADO IS POSSIBLE...MAINLY FOR THE OKLAHOMA BORDER COUNTIES. VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL PERSIST ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS UNTIL DARK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL RETURN ON THURSDAY AND FRIDAY RESULTING IN A VERY HIGH FIRE DANGER ACROSS MUCH OF CENTRAL KANSAS DURING THE AFTERNOON HOURS. GRASSLAND FIRE DANGER LEVELS MAY BECOME VERY HIGH SUNDAY AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED UNTIL 9 PM...MAINLY SOUTHEAST OF A YATES CENTER TO ARKANSAS CITY LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Mar 30, 6:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL CHAUTAUQUA 37.02N 96.18W
03/30/2016 M1.75 INCH CHAUTAUQUA KS TRAINED SPOTTER
ACCUMULATING QUARTER TO GOLF BALL SIZE HAIL.
&&
JMRLocal storm report, Mar 30, 6:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 3 E CHAUTAUQUA 37.02N 96.12W
03/30/2016 M1.00 INCH CHAUTAUQUA KS STORM CHASER
&&
JMRLocal storm report, Mar 30, 6:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SW CANEY 37.01N 95.93W
03/30/2016 M1.00 INCH MONTGOMERY KS TRAINED SPOTTER
&&
JMRLocal storm report, Mar 30, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL HAVANA 37.09N 95.94W
03/30/2016 M0.88 INCH MONTGOMERY KS LAW ENFORCEMENT
&&
JMRLocal storm report, Mar 30, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CANEY 37.01N 95.93W
03/30/2016 M1.75 INCH MONTGOMERY KS FIRE DEPT/RESCUE
LARGE HAIL REPORTED WAS GOLF BALL SIZE.
&&
JMRLocal storm report, Mar 30, 7:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL COFFEYVILLE 37.04N 95.63W
03/30/2016 M1.00 INCH MONTGOMERY KS LAW ENFORCEMENT
&&
JMRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:10 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| Mar 30, 7:41 PM CDT | Special Weather Statement | ICT | Montgomery | 34 min |
| Mar 30, 8:05 PM CDT | Areal Flood Warning | ICT | Chautauqua, Labette, Montgomery | 6 hr |
| Mar 30, 8:28 PM CDT | Special Weather Statement | ICT | Labette | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.